Missouri, 2002

Hail in Missouri, March 15, 2002

March 15, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 15, 3:25 PM CST, 53 minutes earlier.

Area forecast discussion, Mar 15, 3:25 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CST FRI MAR 15 2002

DIFFICULT FORECAST CONTINUES TO EVOLVE AS TRANSITION PERIOD UNDERWAY
ACROSS MUCH OF NORTH AMERICA. SHORT TERM CONCERNS RELATE TO SEVERE
WEATHER POTENTIAL THROUGH EARLY THIS EVENING...WITH PRECIP/TEMP
QUESTIONS EARLY NEXT WEEK.

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE SOUTHEASTERN HALF OF
THE CWA...AS MOIST SOUTHWESTERLY FLOW INTERSECTS AXIS OF STRONG
FRONTOGENETIC FORCING AROUND 800MB. STEEP LAPSE RATES ABOVE 800MB
SUGGEST MARGINALLY SEVERE HAIL WILL BE THE MAIN THREAT THROUGH THE
EARLY EVENING...AS SFC-800MB LAYER REMAINS STRONGLY DECOUPLED IN
MUCH COLDER/STABLE AIRMASS.

SOUTHWESTERLY FLOW ALOFT WILL HELP CLOUDS TO LINGER THROUGH MUCH OF
TONIGHT...WITH CLEARING SLOW TO OCCUR FROM NW TO SE. SURFACE HIGH
WILL SLOWLY BUILD IN...WITH DECENT WEEKEND ON TAP FOR THE AREA.
TEMPERATURES WILL BE A BIT CHILLY TOMORROW WITH A RETURN TO NEAR 60
BY SUNDAY.

THE FORECAST GETS INCREASINGLY CHALLENGING IN THE MONDAY/TUESDAY
TIME FRAME AS MODEL SOLUTIONS DIFFER SIGNIFICANTLY WITH SYSTEM
POISED TO ENTER THE NW SEABOARD EARLY SUNDAY. OPERATIONAL AVN/MRF
SOLUTIONS RAPIDLY SWEEP THE STORM SYSTEM DUE EAST ACROSS THE
CONUS...WHICH WOULD BRING A QUICK BOUT OF PRECIPITATION ON MONDAY AS
AIRMASS HAS LITTLE TIME TO MOISTEN. AM MORE APT TO BELIEVE THE
SLOWER ECMWF/UKMET SOLUTIONS THAT DIVE THIS SYSTEM INTO THE
SOUTHWESTERN US WITH SIGNIFICANT STRENGTHENING. THIS WOULD ALLOW
SUFFICIENT TIME FOR THE GULF TO OPEN UP AND A STRONG INFLUX OF WARM
MOIST AIR. THE LATTER SOLUTIONS SUGGEST A MUCH DEEPER/NEGATIVE TILT
SYSTEM AFFECTING THE AREA MAINLY ON TUESDAY WITH A STRONG LIKELIHOOD
FOR SEVERE WEATHER. WHILE THE AVN/MRF SOLUTION SEEMS UNREASONABLE...
MY CONFIDENCE IN DPROG/DT TRENDS REMAINS QUITE LOW. WILL THEREFORE
KEEP THUNDERSTORM CHANCES FROM MONDAY NIGHT THROUGH TUESDAY
NIGHT...WITH THE HIGHEST LIKELIHOOD TUESDAY/TUESDAY EVENING.
CONTINUING THE ECMWF TRENDS... ANOTHER VERY POTENT SYSTEM FOLLOWS IN
ITS WAKE WITH ANOTHER ROUND OF INCLEMENT WEATHER EXPECTED FOR
THURSDAY.  WHILE TIMING OF THESE TWO SYSTEMS IS NEARLY IMPOSSIBLE AT
THIS POINT...WE ARE SURELY IN STORE FOR SEVERAL ROUNDS OF MUCH
NEEDED PRECIPITATION NEXT WEEK. STAY TUNED.

THANKS FOR COORDINATION FROM ALL THE NDFD SITES. ISC GRIDS OVER AND
OUT.

.SGF...NONE.

BOOKBINDER

In the hours before

Local storm report, Mar 15, 12:38 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ROLLA                     MO   .75 INCH HAIL
03/15/02   PHELPS                         EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

1205 PM    EVERTON                   MO   .75 INCH HAIL
03/15/02   DADE                           REPORTED BY HAM RADIO
                                          OPERATOR. EVENT
                                          DURATION 5 MINUTES.
Special weather statement, Mar 15, 1:00 PM CST, 3 hours 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 15 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

* HAZARDOUS WEATHER THREAT(S)...

  HAIL UP TO NICKEL SIZE.

* THREAT AREAS AND TIMING...

  SOUTHEAST OF A LINE FROM NEOSHO TO BOLIVAR TO OSAGE BEACH
  THIS AFTERNOON.

* DISCUSSION...

  DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE
  UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION.  AN
  APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET
  STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL
  THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  TEMPERATURES ALOFT ARE
  FAVORABLE FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST
  STORMS.  EVEN SMALL HAIL CAN COVER THE GROUND AND MAKE ROADWAYS
  SLICK.  PLEASE USE EXTRA CAUTION IF DRIVING THROUGH HEAVY RAIN
  OR HAIL THIS AFTERNOON.

* SPOTTER ACTIVATION OUTLOOK...

  BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER
  DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY
  OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE.

* EXTENDED OUTLOOK...

  A POTENT STORM SYSTEM WILL BRING ANOTHER THREAT FOR SHOWERS AND
  THUNDERSTORMS TO THE REGION ON MONDAY. CONDITIONS DO NOT APPEAR
  FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AT THIS TIME.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Mar 15, 1:46 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1244 PM    FAIR GROVE                MO   .75 INCH HAIL
03/15/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Mar 15, 1:48 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    FAIR GROVE                MO   .75 INCH HAIL
03/15/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Mar 15, 2:27 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    KIMBERLING CITY           MO   .75 INCH HAIL
03/15/02   STONE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0218 PM    PHILLIPSBURG              MO   .75 INCH HAIL
03/15/02   LACLEDE
Local storm report, Mar 15, 2:51 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    BUCKHORN                  MO   .75 INCH HAIL
03/15/02   PULASKI                        REPORTED BY FIRE AND
                                          RESCUE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
March 15, 4:18 PM CST to 4:20 PM CST
Where
Howell County, Caulfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -92.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286171.